Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 39, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 31, 2023, 7:38 PM CDT for Monroe County, Saint Clair County, Illinois; Jefferson County, Missouri. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2023, 7:38 PM CDT (00:38 UTC)
- Expired
- Mar 31, 2023, 8:30 PM CDT
- In force
- 52 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Monroe County, IL, Saint Clair County, IL, Jefferson County, MO
The radar
The St Louis radar (KLSX), 60 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 7:43 PM CDT | HAIL 0.25 | 1 S Arnold, MO | |
| Mar 31, 7:45 PM CDT | TSTM WND DMG | 1 Ne Pevely, MO | DELAYED REPORT. TIME ESTIMATED FROM RADAR. LARGE TREE DOWN ACROSS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 12:28 PM CDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 369 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.1
The text
As transmitted.
409
WUUS53 KLSX 010038
SVRLSX
ILC133-163-MOC099-010130-
/O.NEW.KLSX.SV.W.0039.230401T0038Z-230401T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
738 PM CDT Fri Mar 31 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Monroe County in southwestern Illinois...
Southern St. Clair County in southwestern Illinois...
Central Jefferson County in east central Missouri...
* Until 830 PM CDT.
* At 738 PM CDT, a severe thunderstorm was located over Barnhart,
moving east at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Waterloo and Columbia around 750 PM CDT.
Other locations in the path of this severe thunderstorm include
Belleville, Freeburg, Smithton and Mascoutah.
This includes Interstate 55 in Missouri between exits 178 and 191.
This also includes Mastodon Historic Site, Sandy Creek Covered Bridge
Historic Site, and Gov. Dunklin's Grave Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Illinois...and east central Missouri.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Illinois...and east central Missouri.
&&
LAT...LON 3822 8971 3822 9065 3845 9041 3845 9034
3839 9034 3841 9031 3851 8971
TIME...MOT...LOC 0038Z 256DEG 59KT 3836 9041
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Glass2 follow-up statements
486
WWUS53 KLSX 010105
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
805 PM CDT Fri Mar 31 2023
MOC099-010115-
/O.CAN.KLSX.SV.W.0039.000000T0000Z-230401T0130Z/
Jefferson MO-
805 PM CDT Fri Mar 31 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Illinois...and east central Missouri.
LAT...LON 3822 8971 3822 9036 3828 9037 3834 9037
3838 9035 3841 9031 3851 8971
TIME...MOT...LOC 0105Z 262DEG 29KT 3835 9024
$$
ILC133-163-010130-
/O.CON.KLSX.SV.W.0039.000000T0000Z-230401T0130Z/
Monroe IL-St. Clair IL-
805 PM CDT Fri Mar 31 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR MONROE AND SOUTHERN ST. CLAIR COUNTIES...
At 805 PM CDT, a severe thunderstorm was located over Fountain,
moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Waterloo, New Design, Smithton, Freeburg, New Athens and
Mascoutah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Illinois...and east central Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3822 8971 3822 9036 3828 9037 3834 9037
3838 9035 3841 9031 3851 8971
TIME...MOT...LOC 0105Z 262DEG 29KT 3835 9024
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Glass649
WWUS53 KLSX 010120
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
820 PM CDT Fri Mar 31 2023
ILC133-163-010130-
/O.EXP.KLSX.SV.W.0039.000000T0000Z-230401T0130Z/
Monroe IL-St. Clair IL-
820 PM CDT Fri Mar 31 2023
...THE SEVERE THUNDERSTORM WARNING FOR MONROE AND SOUTHERN ST. CLAIR
COUNTIES WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Illinois.
LAT...LON 3822 8971 3822 9036 3828 9037 3834 9037
3838 9035 3841 9031 3851 8971
TIME...MOT...LOC 0120Z 256DEG 59KT 3841 8995
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:31 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Mar 31, 6:31 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
631 PM CDT Fri Mar 31 2023
.UPDATE...
Issued at 625 PM CDT Fri Mar 31 2023
Upgraded Wind Advisory for areas along and north of a Boone,
Callaway, Audrain, Pike and Pike IL line to a High Wind Warning
through 02z Saturday. Reports of 50+kt wind gusts with frontal
passage in this area. Then gusty winds will persist through
tomorrow.
Byrd
&&
.SHORT TERM... (Through Late Saturday Night)
Issued at 234 PM CDT Fri Mar 31 2023
As of 2PM, we were beginning to see more in the way of surface
based instability spreading across the entire forecast area as the
best moisture just ahead of the front is pushing into our area.
With a very strong wind field, especially aloft, we continue to
expect severe thunderstorms to develop ahead of the front as it
moves east this afternoon and evening. All severe hazards will be
possible, including large hail. However, the greatest threats will
likely be from damaging winds and tornadoes. Storms will be fast
moving and exit the area early this evening.
Winds shift to the southwest behind the initial front, with a
secondary front (with actual cold air behind it) bringing a shift
to westerly winds during the overnight. This secondary front
brings the cold advection which will aid in low level mixing and
transporting the higher winds from aloft down toward the surface
in the form of strong wind gusts. The Wind Advisory continues into
midday Saturday across the northern half of the area where the
potential for gusts over 45 MPH is highest. It will turn much
colder as well, especially considering the widespread 70+
temperatures we've seen today. Tomorrow will top out only in the
50s. Winds decrease in the second half of the day as the low
pressure system continues to pull away to the east. Temperatures
fall off into the 30s tonight.
Kimble
.LONG TERM... (Sunday through Next Friday)
Issued at 234 PM CDT Fri Mar 31 2023
The colder conditions don't last long. We quickly transition
toward upper level ridging by early next week. Surface high
pressure shifting to the east will allow a southerly low level
flow to return on Sunday with the temperature warming back into
the 60s to low 70s.
Another trough digs into the western US on Monday, with its
primary trough axis moving out into the Plains on Tuesday. The
southerly flow ahead of the trough will reintroduce moisture out
into the Plains and set the stage for another round of strong to
severe thunderstorms. How exactly this pans out is still
uncertain, but there's been better agreement on the timing with
the latest model runs than there has been in prior days. The
threat for our area seems centered on late Tuesday into Tuesday
night. There's significant instability and shear available, with
supercells the likely storm mode and all severe weather types
possible. One concern is the timing of the trough with the best
forcing for storms coming through overnight when surface based
instability may be harder to come by.
Showers and storms may begin as early as Monday as a warm front
sets up across our area, so the best chance of showers and storms
will be along and north of the front in the northern half of the
forecast area. Storms in this environment would be elevated, and
any severe weather threat should be limited to hail. It's Tuesday
when the best chance of surface based instability across the
entire are exists, and thus the greatest chance of severe weather.
This is consistent with the SPC Day 5 outlook.
NBM hangs on to POP on Wednesday, but we believe with the growing
consensus on timing that the shower and thunderstorm threat will
be ending quickly early Wednesday morning the threat being during
the night, surface based instability may be harder to come by
during the period of stronger forcing. So while all severe weather
threats are possible, the threat for our area may lean more
toward large hail and perhaps some damaging wind gusts if storms
are no longer surface based when they arrive.ing. Future runs of
the NBM will likely pull back on POP Wednesday as our area will
largely be behind a cold front at that point. Temperatures ahead
of the front on Tuesday are likely to soar into the 80s which
contributes to the greater instability potential. Behind the front
we drop down into the 50s again through Thursday.
Kimble
&&
.AVIATION... (For the 00z TAFs through 00z Saturday Evening)
Issued at 630 PM CDT Fri Mar 31 2023
Main area of showers and storms have exited the TAF sites except
STL metro area, so kept vicinity thunderstorm mention at these
sites through 01z Saturday. Otherwise, main issue will be the
winds. South to southwest winds will veer to the west to northwest
on backside of cold front. Gusts will persist through midday, then
gradually diminish during the afternoon hours on Saturday. Will
see some SC wrap around the back side of system with ceilings
lowering to MVFR at KUIN between 10z and 19z Saturday. Rest of
sites will remain VFR.
Byrd
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 1 PM CDT Saturday for Cole MO-Franklin MO-
Gasconade MO-Jefferson MO-Lincoln MO-Moniteau MO-Montgomery
MO-Osage MO-Saint Charles MO-Saint Louis City MO-Saint
Louis MO-Warren MO.
Wind Advisory until 1 AM CDT Saturday for Crawford MO-Iron MO-
Madison MO-Reynolds MO-Saint Francois MO-Sainte Genevieve
MO-Washington MO.
High Wind Warning until 9 PM CDT this evening for Audrain MO-
Boone MO-Callaway MO-Knox MO-Lewis MO-Marion MO-Monroe MO-
Pike MO-Ralls MO-Shelby MO.
IL...Wind Advisory until 1 PM CDT Saturday for Bond IL-Calhoun IL-
Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Saint Clair IL-
Washington IL.
Wind Advisory until 1 AM CDT Saturday for Randolph IL.
High Wind Warning until 9 PM CDT this evening for Adams IL-Brown
IL-Pike IL.
&&
WFO LSXHazardous weather outlook, Mar 31, 4:13 AM CDT, 15 hours 25 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 413 AM CDT Fri Mar 31 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 413 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are expected across most of the area today...mainly this afternoon and evening. Some of the thunderstorms this afternoon and evening may be severe with damaging winds, large hail, and possible tornadoes. Winds this afternoon will gust as high as 50 mph at times. Please see the Wind Advisory for more information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Winds on Saturday will continue to gust up to 50 mph at times...mainly along and north of the Missouri River, as well as along and north of Interstate 64 in Illinois. Please see the Wind Advisory for more information. There is a chance of thunderstorms across portions of the area again Sunday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. Carney
In the hours before
Local storm report, Mar 31, 7:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
723 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL VANDALIA 39.31N 91.49W
03/31/2023 E1.50 INCH AUDRAIN MO PUBLIC
&&
BRCLocal storm report, Mar 31, 7:26 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
726 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL GRUBVILLE 38.29N 90.75W
03/31/2023 M0.25 INCH JEFFERSON MO TRAINED SPOTTER
&&
MMGLocal storm report, Mar 31, 7:27 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
727 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL LADDONIA 39.24N 91.64W
03/31/2023 E1.75 INCH AUDRAIN MO PUBLIC
&&
BRCLocal storm report, Mar 31, 7:33 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
733 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TSTM WND GST 2 E MAPLEWOOD 38.61N 90.28W
03/31/2023 E50 MPH ST. LOUIS CITY MO TRAINED SPOTTER
&&
MMGLocal storm report, Mar 31, 7:34 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
734 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 1 SSE CRESTWOOD 38.54N 90.37W
03/31/2023 M0.70 INCH ST. LOUIS MO TRAINED SPOTTER
DIME SIZE HAIL AND WIND GUSTS ESTIMATED NEAR
40 MPH.
&&
MAPLESLocal storm report, Mar 31, 7:35 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
735 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL WEBSTER GROVES 38.59N 90.35W
03/31/2023 M0.25 INCH ST. LOUIS MO TRAINED SPOTTER
&&
MMGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 7:36 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Macoupin, Madison, Monroe, Montgomery, Saint Clair | 39 min |
| Mar 31, 8:08 PM CDT | Tornado Warning | LSX | Marion | 22 min |
| Mar 31, 8:09 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Montgomery | 35 min |
| Apr 1, 1:49 AM CDT | Wind Advisory | LSX | Randolph | 11 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.